Texas, 2006

Drought in Texas, September 1 to 5, 2006

September 1 to 5, 2006 · NWS LUB · 12 events in 12 counties and zones

S. were alleviated during the first week of September over the west Texas region.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$9.4 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The severe to extreme long-term drought conditions that began in late 2005 over much of the Southern Plains of the U.S. were alleviated during the first week of September over the west Texas region. Severe (D2) drought conditions were observed during the first weeks of September over the far eastern South Plains, the extreme southeastern panhandle, and the Rolling Plains regions of west Texas. Widespread rains associated with the remnants of the Eastern Pacific Hurricane "John" during the Labor Day weekend (September 1st through the 3rd), however, provided enough soaking rains to downgrade long-term drought conditions to Abnormally Dry (D0) and Moderate (D1) across the entire region per the U.S. Drought Monitor. Local farmers and agricultural officials, however, continued to note losses through early September. Many area newspapers reported that an estimated 70,000 acres of cotton crops were lost through the early days of the month. These losses were generally from acreage classified as having a low-yield potential due to hardships suffered through the growing season. Milo, peanut, and pumpkin crops also were notably stressed, but the timing of recent rains was thought to be beneficial for these sectors of the local agricultural industry.Many area ranchers continued to sell cattle pre-maturely due to continued drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to exceed $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.The impact of the long-term drought on the local economy in 2006 has been estimated to exceed $230 million. Drought event end-time was estimated based on updates from the U.S. Drought Monitor and the occurrence of widespread rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:13 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 31, 10:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1113 PM CDT THU AUG 31 2006

.UPDATE...
HAVE SENT OUT A QUICK UPDATE TO INCREASE POPS TO SLIGHT CHANCE
CATEGORY THROUGHOUT THE REMAINDER OF THE NIGHT...AS WELL AS
THROUGH THE DAY FRIDAY. ADDITIONALLY...INCREASED SKY COVER AND
COOLED HIGH TEMPERATURES SLIGHTLY FRIDAY WITH INCREASED CLOUD
COVER AND PRECIPITATION CHANCES EXPECTED. MINOR TWEAKS MADE TO
REMAINING FIELDS. CURRENT IR SATELLITE DOES SHOW WARMING CLOUD
TOPS...WITH REGIONAL RADAR GENERALLY SHOWING A DECREASING TREND.
HOWEVER...A FEW LIGHT TO MODERATE SHOWERS WERE CONTINUING TO
PERSIST ACROSS THE SOUTHEAST ZONES. ADDITIONALLY...LATEST GUIDANCE
DOES SUGGEST THAT SHOWERS MAY BE ABLE TO PERSIST THROUGH THE NIGHT
ON THE NOSE OF A 20 KT+ LLJ. WRF...AND TO A LESSER EXTEND THE
GFS...INDICATE THAT ANOTHER WEAK UPPER DISTURBANCE OVER SE NM WILL
MOVE OUT ACROSS THE CWA DURING THE AFTERNOON FRIDAY...WHICH COULD
AGAIN PROVIDE SUPPORT FOR MORE SHOWERS AND THUNDERSTORMS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/06
Hazardous weather outlook, Aug 31, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT THU AUG 31 2006

TXZ021>044-012030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
330 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SEVERE WIND GUSTS ARE POSSIBLE FRIDAY NIGHT AS THUNDERSTORMS
DEVELOP ALONG A COLD FRONT CROSSING SOUTHWARD THROUGH THE AREA.
BRIEF VERY HEAVY RAIN COULD ALSO CAUSE LOCALIZED FLOODING OR
PONDING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Briscoe

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Briscoe forecast zone
Crop damage
$9.4 million
Reported by
NEWSPAPER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Childress forecast zone
Reported by
NEWSPAPER
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Cottle forecast zone
Reported by
NEWSPAPER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Crosby forecast zone
Reported by
NEWSPAPER
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Dickens forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Floyd forecast zone
Reported by
NEWSPAPER
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Garza forecast zone
Reported by
NEWSPAPER
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
King forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Motley forecast zone
Reported by
NEWSPAPER
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
NEWSPAPER
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532225, 5532226, 5532227, 5532228, 5532229, 5532299, 5532300, 5532301, 5532302, 5532303, 5532304, 5532305.